Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 28, NWS Aberdeen, SD

August 11, 2008Edmunds County, Faulk County, Spink County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 11, 2008, 3:56 PM CDT for Edmunds County, Faulk County, Spink County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2008, 3:56 PM CDT (20:56 UTC)
Expired
Aug 11, 2008, 4:45 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Edmunds County, SD, Faulk County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 40 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 112056
TORABR
SDC045-049-115-112145-
/O.NEW.KABR.TO.W.0028.080811T2056Z-080811T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
356 PM CDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EXTREME NORTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 445 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  SOUTH CENTRAL EDMUNDS COUNTY...OR 12 MILES SOUTH OF IPSWICH...
  MOVING EAST AT 16 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN EDMUNDS COUNTY AT 410 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4539 9885 4523 9872 4522 9897 4533 9905
TIME...MOT...LOC 2056Z 251DEG 14KT 4527 9898

$$
FOWLE
2 follow-up statements
000 
WWUS53 KABR 112113
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
413 PM CDT MON AUG 11 2008

SDC115-112123-
/O.CAN.KABR.TO.W.0028.000000T0000Z-080811T2145Z/
SPINK SD-
413 PM CDT MON AUG 11 2008

...THE TORNADO WARNING FOR EXTREME NORTHWESTERN SPINK COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4535 9884 4525 9875 4523 9897 4530 9901
TIME...MOT...LOC 2113Z 252DEG 10KT 4528 9891

$$

SDC045-049-112145-
/O.CON.KABR.TO.W.0028.000000T0000Z-080811T2145Z/
EDMUNDS SD-FAULK SD-
413 PM CDT MON AUG 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EXTREME
NORTHEASTERN FAULK AND SOUTHEASTERN EDMUNDS COUNTIES...

AT 412 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO WAS LOCATED
OVER SOUTHEASTERN EDMUNDS COUNTY...OR 12 MILES SOUTHEAST OF
IPSWICH...MOVING EAST AT 12 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN EDMUNDS COUNTY AT 430 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4535 9884 4525 9875 4523 9897 4530 9901
TIME...MOT...LOC 2113Z 252DEG 10KT 4528 9891

$$
FOWLE
000 
WWUS53 KABR 112137
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT MON AUG 11 2008

SDC045-049-112148-
/O.EXP.KABR.TO.W.0028.000000T0000Z-080811T2145Z/
EDMUNDS SD-FAULK SD-
438 PM CDT MON AUG 11 2008

...THE TORNADO WARNING FOR EXTREME NORTHEASTERN FAULK AND
SOUTHEASTERN EDMUNDS COUNTIES WILL EXPIRE AT 445 PM CDT/345 PM
MDT/...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4535 9884 4525 9875 4523 9897 4530 9901
TIME...MOT...LOC 2138Z 252DEG 10KT 4530 9882

$$
FOWLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 11, 3:39 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 11, 3:39 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT MON AUG 11 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

AN AREA OF LOW PRESSURE IS CURRENTLY OVER CENTRAL SOUTH DAKOTA
WITH ASSOCIATED COLD FRONT HANGING TOWARDS THE SOUTH AND SOUTHWEST.
THIS SYSTEM IS PROGGED TO SLOWLY PUSH THROUGH THE AREA OVERNIGHT.
SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED FIRING ALONG THE
BOUNDARIES...INCLUDING THE COLD FRONT. IN ADDITION...H5 SHORTWAVE
TROFS TRAVELING THROUGH THE PATTERN ARE ENHANCING DYNAMICS FAVORABLE
FOR SYNOPTIC SCALE LIFT. H85 WARM AIR ADVECTION ALSO LOOKS TO
REMAIN FOR MOST OF CWA THROUGH THE EVENING. GFS AND RUC BOTH IN
GOOD AGREEMENT IN THE VERY SHORT TERM. NAM HAD TROUBLE WITH
FEEDBACK THAT POLLUTED THE WIND FIELD. THEREFORE...WENT WITH GFS/RUC
BLEND. SFC BASED CAPES 1500 TO 2500 J/KG EXIST OUT AHEAD OF THE
COLD FRONT. MU CAPES 2500 TO 3000 J/KG. AT THIS TIME 0-6KM SHEAR
SEEMS TO BE THE LIMITING FACTOR BUT IS ON THE ORDER OF 30KTS.
THEREFORE THUNDERSTORMS DO HAVE THE POTENTIAL TO GO SEVERE THROUGH
THE EVENING. PWAT VALUES ACROSS THE CWA 1.50 IN OR GREATER WILL
REMAIN IN PLACE INTO THE NIGHT. SHOWERS AND THUNDERSTORMS STILL
HAVE THE POTENTIAL FOR HEAVY RAINFALL. THE FORECAST CHALLENGE AT
THIS POINT...IN ADDITION TO KEEPING UP WITH AREAS OF THUNDERSTORMS
ALREADY FIRING...IS THE POTENTIAL FOR A SECOND ROUND OF
THUNDERSTORMS AS THE FINAL H5 SHORTWAVE TROF SWINGS THROUGH LATER
TONIGHT.

AFTER THE PASSAGE OF THIS SYSTEM NEXT CHANCE FOR POPS LOOKS LIKE
WEDNESDAY NIGHT. NAM AND GFS HAVE MAJOR DIFFERENCES WITH BRINGING
IN THE NEXT H5 LOW INTO THE AREA. ECMWF SEEMS TO BE IN BETWEEN THE
TWO SOLUTIONS BUT FAVORS GFS SOLUTION SLIGHTLY. 12Z GFS SEEMS TO
BRING IN PCPN EARLIER BUT DIDNT TWEAK POPS ON THIS ONE MUCH...AS
TWO OR MORE CONSISTENT MODEL RUNS SHOULD BE SEEN.

.LONG TERM...THURSDAY THROUGH TUESDAY
THE GFS AND EC APPEAR TO BE IN CONSIDERABLY BETTER AGREEMENT WITH
THE THURSDAY/FRIDAY UPPER LOW. CONTINUING WITH DECENT CHANCE POPS
FOR THAT SYSTEM FROM THURSDAY THROUGH SATURDAY. BEYOND
SATURDAY...STILL LOOKS LIKE UPPER LEVEL RIDGING TO WORK BACK INTO
THE CWA...HELPING TO BRING PRECIP CHANCES TO AN END THROUGH THE
BEGINNING OF NEXT WEEK. FOLLOWED HPC GUIDANCE FOR MAX/MIN TEMPS AS
850HPA TEMPS IN THE GFS AND ARE AT OR BELOW +13C THURSDAY AND
FRIDAY.

&&

.AVIATION...
AN UPPER LEVEL LOW IS SLOWLY MOVING TOWARD THE AREA FROM THE WEST.
LATEST WSR-88D SHOWS SCATTERED TO WIDESPREAD CONVECTION OVER THE
THE FORECAST AREA...SOME OF WHICH IS SEVERE. FOR THE REST OF
THE AFTERNOON THROUGH TONIGHT WIDESPREAD THUNDERSTORM ACTIVITY IS
EXPECTED TO IMPACT ALL FOUR TERMINALS WITH HEAVY RAIN...AND
POSSIBLE STRONG WINDS AND LARGE HAIL. EXPECT UNFAVORABLE FLYING
WEATHER CONDITIONS IN AND AROUND THUNDERSTORMS...WITH IFR VISBIES
IN HEAVY RAIN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BROWN-BUFFALO-
     CAMPBELL-EDMUNDS-FAULK-HAND-HUGHES-HYDE-LYMAN-MCPHERSON-
     POTTER-SPINK-SULLY-WALWORTH.

     FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR CLARK-CODINGTON-DAY-
     DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...GIONTA
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 5:17 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
517 AM CDT MON AUG 11 2008

MNZ039-046-SDZ004>011-016>023-034>037-048-051-121030-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
517 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING.
HEAVY RAINFALL IS THE MAIN THREAT WITH THESE STORMS WITH POSSIBLE
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-033-045-121030-
CORSON-DEWEY-STANLEY-JONES-
517 AM CDT MON AUG 11 2008 /417 AM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

In the hours before

Local storm report, Aug 11, 3:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             13 N HIGHMORE           44.71N 99.44W
08/11/2008  E0.88 INCH       HYDE               SD   EMERGENCY MNGR

&&

NWS ABR
Local storm report, Aug 11, 3:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             7 N RELIANCE            43.98N 99.60W
08/11/2008  E0.75 INCH       LYMAN              SD   PUBLIC

&&

NWS ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:30 AM CDTFlash Flood WatchABRBrown, Buffalo, Campbell, Clark, Codington, Day and 16 more19 hr
Aug 11, 2:24 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink43 min
Aug 11, 2:53 PM CDTSevere Thunderstorm WarningABRHand, Hyde67 min
Aug 11, 3:30 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman60 min
Aug 11, 4:12 PM CDTTornado WarningABRHand, Hyde33 min
Aug 11, 4:25 PM CDTFlash Flood WarningABRBuffalo, Hand, Hughes, Hyde, Lyman2 hr
Aug 11, 4:42 PM CDTSevere Thunderstorm WarningABRHand, Hyde49 min
Aug 11, 4:43 PM CDTTornado WarningABREdmunds, Faulk, Spink47 min
Aug 11, 4:47 PM CDTFlash Flood WarningABREdmunds, Faulk114 min
Aug 11, 5:05 PM CDTSevere Thunderstorm WarningABRHand, Hyde32 min
Aug 11, 5:08 PM CDTFlash Flood WarningABRBrown108 min
Aug 11, 5:10 PM CDTSevere Thunderstorm WarningABRSpink28 min
Aug 11, 5:58 PM CDTFlash Flood WarningABRFaulk, Spink71 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.